Alert archive / Iowa / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 57, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at May 14, 2003, 2:29 PM CDT for Cedar County, Scott County, Iowa. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 14, 2003, 2:29 PM CDT (19:29 UTC)
- Expired
- May 14, 2003, 3:15 PM CDT
- In force
- 46 min
- Issued by
- NWS Quad Cities, IA
- Area
- Counties, with a storm outline in the text
Counties Cedar County, IA, Scott County, IA
The radar
The Quad Cities radar (KDVN), 32 km from the middle of the area, began a volume at 19:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 7.5 hours before the alert went out and 38 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5 J/kg
- Mixed-layer CIN
- -139 J/kg
- Mixed-layer LCL
- 987 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 84 m²/s²
- 0-3 km storm-relative helicity
- 154 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
934 WUUS53 KDVN 141929 SVRDVN IAC031-163-142015- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE QUAD CITIES IA IL 229 PM CDT WED MAY 14 2003 THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CEDAR COUNTY IN EAST CENTRAL IOWA SCOTT COUNTY IN EAST CENTRAL IOWA * UNTIL 315 PM CDT * AT 225 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH LARGE HAIL 2 MILES SOUTH OF LIME CITY...OR 11 MILES SOUTH OF TIPTON...MOVING EAST AT 20 MPH. * THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR... SUNBURY BY 245 PM CDT. NEW LIBERTY BY 250 PM CDT. PLAINVIEW BY 305 PM CDT. MAYSVILLE BY 315 PM CDT. THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO 1 INCH IN DIAMETER. TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT WEDNESDAY EVENING FOR SOUTHEASTERN IOWA AND NORTHWESTERN ILLINOIS. A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 700 PM CDT WEDNESDAY EVENING FOR NORTHWESTERN ILLINOIS. LAT...LON 4170 9119 4160 9116 4162 9062 4174 9061 $$ NICHOLS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 4:33 AM CDT, 9 hours 56 minutes earlier.
Area forecast discussion, May 14, 4:33 AM CDT, 9 hours 56 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 433 AM CDT WED MAY 14 2003 BAD MOISTURE DATA FROM 00Z DVN SOUNDING AFFECTING SUBSEQUENT MODEL RUNS. IN NEAR TERM RUC HAS BEST HANDLE ON SITUATION IN REGARDS TO PRECIP AND OVERALL FORCING. PRECIP CURRENTLY OVER CWFA SHOULD MOVE OFF AS FORCING FROM VORT MAX MOVES EAST DURING THE MORNING. COLD POOL ALOFT AND STRONGER VORT MAX THIS AFTERNOON TO ALLOW TSRA TO DEVELOP. STEEP LAPSE RATES AND FAVORABLE WBZ HEIGHT SUGGEST HAIL THREAT FROM TSRA THAT DEVELOP IN THE AFTERNOON/EVENING HOURS. SURFACE CONVERGENCE TONIGHT INTO THURSDAY SHOULD KEEP SHRA GOING. LOW LEVEL EASTERLY FLOW TO KEEP LOW SC ACROSS CWFA THROUGH FRIDAY BEFORE NEXT SYSTEM ARRIVES. BEST CHANCES FOR ANY PRECIP ON THIS SYSTEM WOULD BE IN THE SOUTH THIRD IF IT OCCURS. FORECAST SOUNDINGS SUGGEST THAT ENOUGH DRY AIR MAY BE PRESENT IN LOW LEVELS TO PRECLUDE PRECIP DEVELOPMENT. FOR NOW WILL GO WITH MORE CLOUDS. POTENTIAL FOR LARGE BUSTS THE NEXT FEW DAYS WITH EASTERLY FLOW. BELIEVE EASTERLY FLOW TO BE SUFFICIENT ENOUGH TO AFFECT THE NORTHEAST QUARTER OF CWFA TODAY AND MOST OF CWFA ON THURSDAY/FRIDAY. DVN... IA...NONE. IL...NONE. MO...NONE. SF
Hazardous weather outlook, May 14, 5:00 AM CDT, 9 hours 29 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-151000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 500 AM CDT WED MAY 14 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN IOWA... NORTHWEST AND WEST CENTRAL ILLINOIS...AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT A WEAK UPPER LEVEL DISTURBANCE WILL MOVE EAST OF THE AREA THIS MORNING TAKING THE RAIN AND ISOLATED THUNDERSTORM THREAT WITH IT. THIS AFTERNOON INTO THIS EVENING A STRONGER UPPER LEVEL DISTURBANCE WILL MOVE THROUGH THE AREA. COLD AIR ALOFT WILL ALLOW THUNDERSTORMS TO REDEVELOP BRINGING A THREAT OF HAIL. MOST OF THE HAIL SHOULD ONE HALF INCH OR LESS...HOWEVER SOME OF THE STRONGER STORMS MAY PRODUCE HAIL UP TO AN INCH. AFTER SUNSET THE THUNDERSTORMS WILL DISSIPATE WITH SCATTERED SHOWERS EXPECTED OVERNIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED THROUGH THE WEEKEND. HOWEVER ANY REPORTS OF HAIL THIS AFTERNOON AND EVENING WILL BE APPRECIATED. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL: http://www.crh.noaa.gov/dvn SF
In the hours before
Local storm report, May 14, 1:51 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
151 PM CDT WED MAY 14 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0130 PM 5 E WALCOTT IA 1 INCH HAIL
05/14/03 SCOTT REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0130 PM GENESEO IL .75 INCH HAIL
05/14/03 HENRY REPORTED BY STORM
SPOTTER.
0136 PM 3 E COAL VLY IL .88 INCH HAIL
05/14/03 ROCK ISLAND REPORTED BY STORM
SPOTTER.
0145 PM MUSCATINE IA .75 INCH HAIL
05/14/03 MUSCATINEThe office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 14, 12:20 PM CDT | Severe Thunderstorm Warning | DVN | Cedar, Clinton, Scott | 25 min |
| May 14, 12:59 PM CDT | Severe Thunderstorm Warning | DVN | Muscatine, Scott | 46 min |
| May 14, 4:08 PM CDT | Severe Thunderstorm Warning | DVN | Keokuk | 37 min |
| May 14, 4:33 PM CDT | Severe Thunderstorm Warning | DVN | Washington | 42 min |
| May 14, 4:57 PM CDT | Severe Thunderstorm Warning | DVN | Benton | 48 min |
| May 14, 5:23 PM CDT | Severe Thunderstorm Warning | DVN | Linn | 37 min |
| May 14, 5:43 PM CDT | Severe Thunderstorm Warning | DVN | Lee, Van Buren | 47 min |
| May 14, 5:47 PM CDT | Flash Flood Warning | DVN | Buchanan | 4 hr |
| May 14, 5:57 PM CDT | Severe Thunderstorm Warning | DVN | Johnson | 48 min |
| May 14, 6:02 PM CDT | Severe Thunderstorm Warning | DVN | Linn | 43 min |
| May 14, 6:05 PM CDT | Severe Thunderstorm Warning | DVN | Des Moines | 55 min |
| May 14, 6:40 PM CDT | Severe Thunderstorm Warning | DVN | Cedar | 50 min |
| May 14, 6:50 PM CDT | Severe Thunderstorm Warning | DVN | Johnson | 25 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.